Photo Rounds

Pruritic rash in armpit

A 66-year-old man with well-controlled hypertension presented to his family physician (FP) with a pruritic rash in his left axilla and on his left arm that he’d had for 6 months. (The patient’s right side was spared.) The patient said that he thought the rash might have been caused by a new deodorant, so he went back to his old brand, but that didn’t help.

What’s your diagnosis?


 

The FP suspected that this was tinea corporis, and after looking for other signs of tinea, found that the patient had some interdigital tinea pedis with thickened dysmorphic toenails. A potassium hydroxide (KOH) preparation was performed on the rash and toenails (See video on how to perform a KOH preparation here). Both were clearly positive for branching hyphae, confirming the diagnoses of tinea corporis and onychomycosis. While KOH preparation is the definitive test to confirm a suspected fungal infection, it is often helpful to look for other sites of fungus (such as the feet) when tinea is suspected.

The diagnosis of tinea corporis was unrelated to the patient’s deodorant, even though contact dermatitis can occur in the axilla as a result of a new deodorant containing a contact allergen. In most cases, however, the contact dermatitis will be bilateral.

The FP discussed the treatment options with the patient, including oral or topical antifungal medicines, and the patient chose to go straight to oral therapy. He stated that he had tried an over-the-counter antifungal medicine recently and did not find it very helpful. The FP explained that it would take a minimum of 3 months of oral therapy to also treat the patient’s toenails. The patient denied any history of hepatitis or heavy alcohol abuse and had normal liver function tests (LFTs) in the previous year.

The FP prescribed one month of oral terbinafine 250 mg/d to eradicate the skin infection and to begin treating the toenails. Two to 3 weeks of oral terbinafine is often adequate for tinea corporis if there is only one site involved. A follow-up appointment was set for one month later at which time the FP planned to order repeat LFTs and discuss the risks and benefits of another 2 months of oral terbinafine to eradicate the onychomycosis.

Photos and text for Photo Rounds Friday courtesy of Richard P. Usatine, MD. This case was adapted from: Usatine R, Jimenez A. Tinea corporis. In: Usatine R, Smith M, Mayeaux EJ, et al, eds. Color Atlas of Family Medicine. 2nd ed. New York, NY: McGraw-Hill;2013:788-794.

To learn more about the Color Atlas of Family Medicine, see: www.amazon.com/Color-Family-Medicine-Richard-Usatine/dp/0071769641/

You can now get the second edition of the Color Atlas of Family Medicine as an app by clicking on this link: usatinemedia.com

Next Article: